| Model Number |
KD-V411M-0320 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/30/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The subject device was returned to olympus medical systems corp.(omsc) for evaluation and investigation.The cutting wire was broken.Investigation was carried out to confirm the broken portion.The coated portion of the cutting wire was torn, and the broken portion was scorched and melted.The outer diameter of the cutting wire was measured.The result indicated no abnormalities.The length of the cutting wire and the coated portion was measured.The distal side of the coated portion was missing approximately 5.5-7.5 mm.Other abnormalities that could lead to the breakage of the cutting wire were not confirmed.The following information was provided from the initiator.What type of the procedure was being performed? (which part of the body?) ;unknown which electrosurgical unit was being used for the procedure? ;esg-300 what was the setting value for the cut mode and the coagulation mode? ;unknown at what times did the reported event occur? (for example: how many minutes after the procedure started, did the reported event occur?) ;unknown which mode was being used when the event occurred? (cut, blend or coagulation) ;unknown how was the wire contacting the tissue when the reported event occurred? ;unknown what is the average activation time for the cut mode or the coagulation mode? how long is the maximum activation time? ;unknown other information to help performing an investigation while handling the device (during the preparation or the procedure);unknown no abnormalities were found in the device history record with the lot number for the following inspection items which related to the reported phenomenon.Length of cutting wire length of coated portion operation of cutting wire based on the confirmation result and the investigation results in the past, a likely cause of the cutting wire breakage might be the following.The cutting wire at a torn area of the coated portion came into contact with the distal end of the endoscope while the forceps elevator was raised.The output was activated in state of ¿1¿ description, and the cutting wire became hot instantly.This caused the cutting wire to break.It has been confirmed that the tear of the coated portion of the cutting wire could duplicate by the following mechanism.The forceps elevator of the endoscope was raised.When the cutting wire deflects, the coated portion of the cutting wire and the metal part of the distal end of the endoscope come into contact.In state of description ¿2¿, the cutting wire was moved back and forth.This caused the coated portion of the cutting wire to tear.The slider was pushed more than needed.This caused the cutting wire to deflect.It can be inferred that some kind of force might have applied to the coated portion of the cutting wire when the device was withdrawn from endoscope after the coated portion of the cutting wire has torn.This might have caused the coated portion of the cutting wire to detach from the cutting wire.As a result, the coated portion was partially missing.However, the exact cause of the reported event could not be identified.The above device handling has warned in the instruction manual.
Event or Problem Description
Olympus medical systems corp.(omsc) was informed by a nurse that during an endoscopic sphincterotomy using the subject device with esg-300 and tjf-q290v, the cutting wire was broken off on activation.The intended procedure was completed with another device.There was no patient injury reported.The subject device was returned to omsc for evaluation and investigation.Omsc found that not only the cutting wire was broken but also the coated portion of the cutting wire was torn, and the broken portion was scorched and melted.Also.The length of the cutting wire and the coated portion was measured.The distal side of the coated portion was missing approximately 5.5-7.5 mm.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The event can be prevented by following the instructions for use which state: since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.If you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.Olympus will continue to monitor field performance for this device.